MAUDE Adverse Event Report: PFIZER CONSUMER HEALTH CARE THERMACARE NECK, SHOULDER & WRIST; DISPOSABLE PACK, HOT

PFIZER CONSUMER HEALTH CARE THERMACARE NECK, SHOULDER & WRIST; DISPOSABLE PACK, HOT
Lot Number AK5122
Health Effect - Clinical Code Burn, Thermal (2530)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The root cause category is non assignable (complaint not confirmed as quality defect).After a review of the batch thermal records, thermal results all met product release criteria.The consumer reported they got burns.The cause of the burn is inconclusive since it is not clear what cause the burn blister.The review of records does not provide evidence to support defective product.The product effect may vary with each individual.The plant has reviewed this batch from a manufacturing perspective.No quality issues were identified upon this review of batch records, release testing data or, inspection of retained samples.Retained samples met the product description and the product is within expiration date.The product quality for the batch is not impacted by this complaint.Review of the batch device record for this batch concludes all release requirements were met.The review of the manufacturing attributes and variables quality checks associated with this batch indicates that all required process inspections were performed and all inspection criteria were met.There were no attribute variable defects recorded for the batch.This batch has been reviewed from a manufacturing perspective.There are no known site investigations associated with this batch involving wrap temperatures.An evaluation of the complaint history confirms that this is the a trend does not exist for this batch.First complaint for the sub class adverse event/serious/unknown.On the basis of this evaluation, a trend does not exist for this batch.Based on the complaint narrative, the patient sustained a burn injury with product use.Review of complaint description concludes there is no device malfunction.Severity of harm: s3.
 
Event or Problem Description
Burns [thermal burn], had one on my stomach and i had one on my back [device use error].Case narrative:this is a spontaneous report from a contactable consumer (patient).This (b)(6)-year-old female patient started to receive thermacare heatwrap (thermacare neck, shoulder & wrist) lot number ak5122, expiration date: dec2021, from an unspecified date for back problems.Relevant medical history included back problems.Concomitant medications were not reported.The patient recently (as of (b)(6) 2019) bought a whole bunch of thermacare wraps in the local pharmacy as they were on sale.She had been buying them for years for as long as they have been around.She had back problems and always bought the neck one, the neck, wrist and shoulder heatwraps and the actual back ones in the large extra-large size.When home she always takes them all out of the box, usually as soon as she gets home, and stores them into a bag like a tote bag to just grab them, and then just pull them out as she needs them.This time the patient pulled out only a couple of them.The patient used one of the back ones and one of the neck ones and got burns on both of them.She wound up getting burns from both of them.She had never gotten burns from the product before.The patient did not have any lab work it was just topically.The patient reported there was no treatment for burn; it was just topical application.She had one on her stomach and she had one on her back.She didn't have the box package information for the ones that she used and burned her.She did still have a set of the boxes from the whole order that she used.She only had the box information for the other boxes that she bought at the same time, so was not sure it was the same lot number but the information she had for thermacare advanced neck pain therapy the neck, wrist and shoulder was lot number ak5122, expiration date: dec2021, ndc 0573301502, and upc (b)(4).The patient didn't know where to look for the udi number but provided (b)(4).The patient stated "i don't have the exact ones that burn me because like i said i had them on and i threw them away i do have the other ones that i bought that day." the action taken with the thermacare heatwrap and the outcome of the burns and "had one on my stomach" was not reported.Per the product quality group: the root cause category is non assignable (complaint not confirmed as quality defect).After a review of the batch thermal records, thermal results all met product release criteria.The consumer reported they got burns.The cause of the burn is inconclusive since it is not clear what cause the burn blister.The review of records does not provide evidence to support defective product.The product effect may vary with each individual.The plant has reviewed this batch from a manufacturing perspective.No quality issues were identified upon this review of batch records, release testing data or, inspection of retained samples.Retained samples met the product description and the product is within expiration date.The product quality for the batch is not impacted by this complaint.Review of the batch device record for this batch concludes all release requirements were met.The review of the manufacturing attributes and variables quality checks associated with this batch indicates that all required process inspections were performed and all inspection criteria were met.There were no attribute variable defects recorded for the batch.This batch has been reviewed from a manufacturing perspective.There are no known site investigations associated with this batch involving wrap temperatures.An evaluation of the complaint history confirms that a trend does not exist for this batch.First complaint for the sub class adverse event/serious/unknown.On the basis of this evaluation, a trend does not exist for this batch.Severity of harm: s3.Follow-up attempts are completed.No further information is expected.Follow-up (07nov2019): new information received from a product quality complaints group includes: investigation results.This case has also been upgraded to serious mdr.Company clinical evaluation comment: based on the information provided, the events of thermal burn and device use error as described are considered serious bodily injury potentially requiring medical intervention to prevent permanent damage or impairment of body structure.A causal relationship between the device and the events cannot be ruled out.The review of the lot/batch records does not suggest a defect or quality issue related to the manufacture of this lot.No device malfunction has been identified.In the case narrative there is evidence of device use error which most likely contributed to this incident.No remedial action/corrective action/field safety corrective action is suggested at this time.Comment: based on the information provided, the events of thermal burn and device use error as described are considered serious bodily injury potentially requiring medical intervention to prevent permanent damage or impairment of body structure.A causal relationship between the device and the events cannot be ruled out.The review of the lot/batch records does not suggest a defect or quality issue related to the manufacture of this lot.No device malfunction has been identified.In the case narrative there is evidence of device use error which most likely contributed to this incident.No remedial action/corrective action/field safety corrective action is suggested at this time.

Brand Name
THERMACARE NECK, SHOULDER & WRIST
Common Device Name
DISPOSABLE PACK, HOT
Manufacturer (Section D)
PFIZER CONSUMER HEALTH CARE
1231 wyandotte drive
albany GA 31705
MDR Report Key9401407
Report Number1066015-2019-00506
Device Sequence Number11375274
Product Code IMD
UDI-Device Identifier00305733015025
UDI-Public305733015025
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K953442
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 09/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date12/01/2021
Device Lot NumberAK5122
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date12/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age40 YR
Patient Weight100